[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.141.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1991

Muscle Cramps Induced by ß-Blockers With Intrinsic Sympathomimetic Activity Properties: A Hint of a Possible Mechanism

Author Affiliations

Tel hashomer, Israel

Beer Sheva, Israel

Arch Intern Med. 1991;151(5):1021. doi:10.1001/archinte.1991.00400050151034
Abstract

To the Editor.—  In his extensive and excellent review on muscle cramps, McGee1 includes several medications, among them β agonists, which induced muscle cramps. However, an important group of drugs has not been mentioned at all, ie, the β-blockers with intrinsic sympathomimetic activity (ISA) that also can induce muscle cramps.In our clinic, 14 (4.7%) of 300 patients treated with the β-blocker pindolol (a β-blocker with ISA properties) developed muscle cramps, severe in most cases. The time lapse between starting the medication and appearance of cramps varied and was between 3 and 34 months. No positive association between the daily dose of pindolol and the severity of the cramps was found. No other pathogenesis that could be suspected as a possible etiologic factor was found. The plasma levels of potassium, sodium, calcium, and magnesium were normal. In all patients, creatine phosphokinase levels and thyroid function test results were normal.

First Page Preview View Large
First page PDF preview
First page PDF preview
×